Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Norman, OK

March 26, 20175 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 26, 2017, 7:36 PM CDT for 5 counties in Oklahoma. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2017, 7:36 PM CDT (00:36 UTC)
Expired
Mar 26, 2017, 8:15 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Garvin County, OK, McClain County, OK, Murray County, OK, Pontotoc County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 67 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 7:48 PM CDTHAIL 1.75Stratford, OK
Mar 26, 8:09 PM CDTHAIL 1.754 N Stratford, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 4:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

819 
WUUS54 KOUN 270036
SVROUN
OKC049-087-099-123-125-270115-
/O.NEW.KOUN.SV.W.0046.170327T0036Z-170327T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
736 PM CDT SUN MAR 26 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Eastern Garvin County in southern Oklahoma...
  Northwestern Pontotoc County in east central Oklahoma...
  Northeastern Murray County in southern Oklahoma...
  Southwestern Pottawatomie County in central Oklahoma...
  Southeastern McClain County in central Oklahoma...

* Until 815 PM CDT

* At 736 PM CDT, a severe thunderstorm was located 6 miles east of
  Katie, moving northeast at 55 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Pauls Valley, Sulphur, Wynnewood, Stratford, Katie, Byars and
  Vanoss.

This includes Interstate 35 between mile markers 59 and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3452 9696 3456 9740 3493 9717 3493 9714
      3495 9713 3487 9674 3486 9673 3486 9670
TIME...MOT...LOC 0036Z 219DEG 47KT 3458 9725 

HAIL...1.50IN
WIND...60MPH
 
$$

WR
2 follow-up statements
015 
WWUS54 KOUN 270053
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
753 PM CDT SUN MAR 26 2017

OKC125-270103-
/O.CAN.KOUN.SV.W.0046.000000T0000Z-170327T0115Z/
Pottawatomie OK-
753 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POTTAWATOMIE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.

LAT...LON 3457 9692 3471 9729 3493 9710 3491 9702
      3491 9700 3487 9674 3486 9673 3486 9670
TIME...MOT...LOC 0053Z 219DEG 47KT 3476 9708 

$$

OKC049-087-099-123-270115-
/O.CON.KOUN.SV.W.0046.000000T0000Z-170327T0115Z/
Garvin OK-Pontotoc OK-Murray OK-McClain OK-
753 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN GARVIN...NORTHWESTERN PONTOTOC...NORTHEASTERN MURRAY
AND SOUTHEASTERN MCCLAIN COUNTIES...

At 753 PM CDT, a severe thunderstorm was located 7 miles west of
Stratford, moving northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Pauls Valley, Stratford, Byars and Vanoss. 

This includes Interstate 35 between mile markers 69 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3457 9692 3471 9729 3493 9710 3491 9702
      3491 9700 3487 9674 3486 9673 3486 9670
TIME...MOT...LOC 0053Z 219DEG 47KT 3476 9708 

HAIL...1.50IN
WIND...60MPH
 
$$

WR
031 
WWUS54 KOUN 270107
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
807 PM CDT SUN MAR 26 2017

OKC099-270116-
/O.CAN.KOUN.SV.W.0046.000000T0000Z-170327T0115Z/
Murray OK-
807 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MURRAY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved into Garvin and 
Pontotoc Counties. Therefore, the warning has been cancelled for 
Murray County.

LAT...LON 3469 9683 3481 9709 3491 9702 3491 9700
      3487 9674 3486 9673 3486 9670
TIME...MOT...LOC 0106Z 244DEG 38KT 3488 9698 3481 9682 

$$

OKC049-087-123-270115-
/O.CON.KOUN.SV.W.0046.000000T0000Z-170327T0115Z/
Garvin OK-Pontotoc OK-McClain OK-
807 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN GARVIN...NORTHWESTERN PONTOTOC AND SOUTHEASTERN
MCCLAIN COUNTIES...

At 806 PM CDT, severe thunderstorms were located along a line
extending from 3 miles east of Byars to 4 miles northeast of Vanoss,
moving northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Stratford, Byars and Vanoss. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3469 9683 3481 9709 3491 9702 3491 9700
      3487 9674 3486 9673 3486 9670
TIME...MOT...LOC 0106Z 244DEG 38KT 3488 9698 3481 9682 

HAIL...1.50IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:42 PM CDT, 54 minutes earlier.

Area forecast discussion, Mar 26, 6:42 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Sun Mar 26 2017

.DISCUSSION...

&&

.AVIATION...
Severe thunderstorms are expected to move east away from OKC this
evening while other strong or severe thunderstorms move across the
OK-KS border area toward PNC later this evening. A cold front will
sweep northwest to southeast overnight shifting winds to
northwest. MVFR ceilings are expected to follow until around mid-
day Monday. VFR conditions and lighter winds will arrive Monday
afternoon.

&&

.PREV DISCUSSION... /issued 258 PM CDT Sun Mar 26 2017/

DISCUSSION...
Cirrostratus continues to stream overhead this afternoon ahead of
the mid to upper low currently centered over SW KS. A few elevated
storms developed within nose of low level moisture plume/WAA over
central OK around 1 PM and have moved east of I35 now. Both the
previously mentioned cloud cover and early moist convection will
have an impact on instability for late this afternoon through this
evening. However, despite cloud cover some CU can be seen through
thin cirrus from near Chickasha to Lawton where an instability
axis resides. This instability axis should slowly start to expand
north and eastward through the late afternoon hours as height
falls commence. The HRRR continues to indicate rapid development
will occur along/ahead of the dryline around 23Z across central
and south central OK. Very large hail and damaging wind gusts over
70 mph (especially east of I35 later this evening) will be
possible. In addition, ~850 mb flow will begin to veer this
evening increasing low level shear specifically along the I35
corridor. LCLs will also continue to lower as dewpoints climb
into the low 60s. Expect highest tornado potential to be some
time around 23-02Z this evening. The storms should quickly exit
our eastern zones before 06Z tonight.

A subtle cold front will accompany the mid to upper low late
tonight through tomorrow morning, with some dry air advection. It
will be a beautiful day tomorrow under the influence of a weak
surface ridge, although some stratus may try to liner over the NE.
The low level flow will then quickly return from the SE Tuesday as
the next upper low traverses the four corners region. A fairly
sharp dryline is expected by Tue afternoon from the NW panhandles
into western north TX. Stout WAA and accompanying stratus may
limit the severe potential Tue to a narrow axis over the SW. Later
through the evening Tue, widespread showers and thunderstorms are
expected with the approach of the closed low. This low will slowly
meander over the central and southern plains through Thu, which
could bust some of the drought. Some locations could receive over
3 inches of rainfall through late Thu. A brief break in rain
chances will occur on Friday before yet another, even deeper,
closed low passes over the southern plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  70  48  71 /  30   0   0  40
Hobart OK         50  71  49  67 /  10   0   0  60
Wichita Falls TX  51  75  52  74 /   0   0   0  50
Gage OK           44  71  47  60 /  30   0   0  70
Ponca City OK     50  67  45  69 /  60  10   0  20
Durant OK         59  75  51  75 /  50   0   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ021-033-034-
     036-037.

TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>089.

&&

26/09/09
Hazardous weather outlook, Mar 26, 7:24 PM CDT, 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
724 PM CDT Sun Mar 26 2017

OKZ004>048-050>052-TXZ083>090-280030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
724 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...rest of Tonight...

.Thunderstorms...
There is a Moderate Risk of severe thunderstorms across parts of
Oklahoma, surrounded by Slight and Enhanced Risk areas that cover
additional parts of Oklahoma.

Location...
The Moderate Risk area is southeast of a line from Chandler to
Pauls Valley to Ardmore Oklahoma. This includes Pauls Valley,
Ardmore, Seminole, Ada, Atoka and Durant.

To the west of the Moderate Risk area, there is a Slight and
Enhanced Risk of severe weather across northern and portions of
central Oklahoma, to the east of a line from Freedom to
Kingfisher to Moore and Ringling Oklahoma.

Timing...
Through midnight.

Impacts...
Large hail up to tennis ball size is the main hazard. Damaging
winds and tornadoes are also possible.

Discussion...
Thunderstorms will continue to develop and move across portions of
northern, central, and south central Oklahoma this evening. Large
hail will be the main concern but damaging winds and tornadoes
are also possible. The highest potential for a tornado will be
across portions of central and south central Oklahoma. Storms are
expected to move out of the area around or just after midnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations through
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a slight risk of severe thunderstorms again on Tuesday
and Wednesday. There is also a chance of thunderstorms on Thursday
and Saturday.

.Heavy rain...
Heavy rain is possible on Tuesday, and likely on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

removed excessive characters in first paragraph.

In the hours before

Local storm report, Mar 26, 7:00 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             2 W WILSON              34.16N 97.46W
03/26/2017  U1.75 INCH       CARTER             OK   PUBLIC

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Special weather statement, Mar 26, 7:05 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
705 PM CDT SUN MAR 26 2017

OKZ046-050-051-270030-
Love OK-Carter OK-Marshall OK-
705 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Love...southeastern
Carter and southwestern Marshall Counties Until 730 PM CDT...

AT 703 PM CDT, a strong thunderstorm was located 4 miles south of
Burneyville, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

This includes Interstate 35 between mile markers 5 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3376 9719 3385 9717 3392 9721 3390 9725
      3386 9726 3389 9731 3386 9733 3388 9733
      3382 9739 3393 9741 3414 9696 3388 9676
      3387 9683 3385 9686 3395 9691 3396 9698
      3386 9701 3386 9708 3382 9705 3379 9710
TIME...MOT...LOC 0003Z 244DEG 39KT 3384 9729

WR
Local storm report, Mar 26, 7:06 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             1 E WILSON              34.16N 97.42W
03/26/2017  E1.00 INCH       CARTER             OK   EMERGENCY MNGR

0700 PM     HAIL             8 S SEMINOLE            35.11N 96.68W
03/26/2017  E1.00 INCH       SEMINOLE           OK   TRAINED SPOTTER

0700 PM     HAIL             LONE GROVE              34.18N 97.26W
03/26/2017  E1.75 INCH       CARTER             OK   BROADCAST MEDIA

0703 PM     HAIL             HEALDTON                34.23N 97.49W
03/26/2017  E1.00 INCH       CARTER             OK   EMERGENCY MNGR

&&

JPIKE
Local storm report, Mar 26, 7:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             1 S ADA                 34.76N 96.68W
03/26/2017  E1.75 INCH       PONTOTOC           OK   PUBLIC

&&

JPIKE
Local storm report, Mar 26, 7:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TORNADO          3 E ADA                 34.77N 96.63W
03/26/2017                   PONTOTOC           OK   TRAINED SPOTTER

&&

JPIKE
Local storm report, Mar 26, 7:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             W GRAHAM                34.33N 97.43W
03/26/2017  E1.75 INCH       CARTER             OK   EMERGENCY MNGR

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:04 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Murray, Pontotoc41 min
Mar 26, 7:05 PM CDTSpecial Weather StatementOUNLove25 min
Mar 26, 7:07 PM CDTTornado WarningOUNPontotoc23 min
Mar 26, 7:21 PM CDTSevere Thunderstorm WarningOUNGrant39 min
Mar 26, 7:23 PM CDTTornado Warning Tornado observedOUNPontotoc37 min
Mar 26, 7:24 PM CDTSevere Thunderstorm WarningOUNLove, Marshall51 min
Mar 26, 7:26 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc49 min
Mar 26, 7:41 PM CDTTornado WarningOUNLove, Marshall34 min
Mar 26, 7:59 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
Mar 26, 8:00 PM CDTSevere Thunderstorm WarningOUNPontotoc, Pottawatomie, Seminole45 min
Mar 26, 8:04 PM CDTSpecial Weather StatementOUNGrant26 min
Mar 26, 8:11 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc, Pottawatomie34 min
Mar 26, 8:15 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall45 min
Mar 26, 8:16 PM CDTSevere Thunderstorm WarningOUNHughes29 min
Mar 26, 8:19 PM CDTTornado WarningOUNHughes26 min
Mar 26, 8:30 PM CDTSpecial Weather StatementOUNJohnston30 min
Mar 26, 8:41 PM CDTSevere Thunderstorm WarningOUNGrant, Kay49 min
Mar 26, 8:45 PM CDTSpecial Weather StatementOUNSeminole30 min
Mar 26, 8:56 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall49 min
Mar 26, 9:00 PM CDTSevere Thunderstorm WarningOUNKay32 min
Mar 26, 9:32 PM CDTSpecial Weather StatementOUNKay28 min
Mar 26, 9:44 PM CDTSpecial Weather StatementOUNAtoka31 min
Mar 26, 10:11 PM CDTSpecial Weather StatementOUNKay34 min
Mar 26, 10:44 PM CDTSpecial Weather StatementOUNKay31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.